Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 45, NWS Flagstaff, AZ

July 20, 2017Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 20, 2017, 4:59 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2017, 4:59 PM MST (23:59 UTC)
Expired
Jul 20, 2017, 8:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 104 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 12.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1975 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

137 
WGUS55 KFGZ 202359
FFWFGZ
AZC025-210300-
/O.NEW.KFGZ.FF.W.0045.170720T2359Z-170721T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
459 PM MST THU JUL 20 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 800 PM MST

* At 455 PM MST, National Weather Service Doppler radar indicated a 
  strong thunderstorm producing heavy rain and small hail over Pine 
  Flat, on the western side of the Goodwin Fire Scar. Flash flooding 
  is expected to begin shortly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Life threatening flash floods and debris flows will occur in the Mule
Canyon, Wolf Creek, and Pine Creek drainages. High water and debris
will affect the Mayer-Bolada Road and Pine Flat Road. Act quickly and
avoid these areas!

&&

LAT...LON 3446 11229 3435 11227 3430 11221 3425 11219
      3425 11222 3430 11227 3430 11236 3433 11242
      3443 11243

$$
1 follow-up statement
824 
WGUS75 KFGZ 210301
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
801 PM MST THU JUL 20 2017

AZC025-210307-
/O.EXP.KFGZ.FF.W.0045.000000T0000Z-170721T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
801 PM MST THU JUL 20 2017

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 800 PM
MST...

At 755 PM MST, National Weather Service Doppler radar indicated that 
no rain was falling on the Goodwin Fire Scar. As much as an inch 
fell earlier today across the western and southern portions of the 
burn area, affecting Pine Flat and Pine Creek.

Officials report that Pine Creek had 2-3 feet of water flowing 
through Pine Flat, but conditions are improving and no damage was 
reported. Therefore, the Flash Flood Warning will be allowed to 
expire.

LAT...LON 3446 11229 3435 11227 3430 11221 3425 11219
      3425 11222 3430 11227 3430 11236 3433 11242
      3443 11243

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:45 PM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 20, 3:45 PM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
345 PM MST Thu Jul 20 2017

.SYNOPSIS...Expect very active monsoon conditions for the next
several days. Local heavy rainfall capable of producing flash
flooding remains possible from stronger storms.

&&
.DISCUSSION...It has been another active day across northern Arizona
scattered thunderstorms. Some storms produced hail and heavy rain.
Some storms will last/develop through the night.

Deep moisture remains over Friday and Saturday for a continuation of
showers and thunderstorms. The GFS does show some surface drying on
Sunday and then more on Monday. Closer to average activity is
expected next week with day to day variations as meso scale features
(thunderstorm complexes) will have more of an impact on our weather
than synoptic scale features. No significant drying is expected
through next week with moisture remaining entrenched across Arizona
with daily thunderstorms continuing.

&&

.AVIATION...For the 00Z package...Scattered to numerous showers and
thunderstorms will continue across northern Arizona through late
tonight. MVFR/IFR in heavy rain, along with gusts to 30 knots, is
possible under the strongest storms. Quiet conditions are expected
after 07Z Friday, with another round of storms likely after 18Z.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Active monsoon conditions will continue with
scattered to numerous showers and thunderstorms each day. Heavy rain
and gusty winds will remain the primary impact. Expect near average
temperatures across the area.

Saturday through Monday....Daily chances for showers and
thunderstorms continue, with no significant changes in the weather
pattern anticipated.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS
AVIATION...RR
FIRE WEATHER...RR

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 20, 3:38 AM MST, 13 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
338 AM MST Thu Jul 20 2017

AZZ004>018-037>040-210415-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
338 AM MST Thu Jul 20 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Look for scattered to numerous showers and thunderstorms from the
Mogollon Rim and White Mountains northward including the Navajo
and Hopi nations. Storms across this area will be capable of wind
gusts in excess of 50 mph and local downpours of around an inch.

South of the Mogollon Rim activity will be isolated to scattered
and tend to remain over and near the mountains. A storm or two
south of the Rim will be capable of producing 2+ inches of
rainfall with flooding still possible as soils remain saturated
in many spots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily thunderstorms will continue into early next week with the
usual day-to-day variations of coverage and intensity.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Jul 20, 11:03 AM MST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1103 AM MST THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     FLASH FLOOD      2 S PRESCOTT VALLEY     34.58N 112.32W
07/19/2017                   YAVAPAI            AZ   COUNTY OFFICIAL

            YAVAPAI COUNTY EM SOCIAL MEDIA PAGE SHOWED
            AT LEAST A 2 FEET RISE IN WATER LEVEL OF THE
            ALBERSON WASH UPSTREAM FROM FAIN LAKE AND
            LYNX CREEK.

&&

TM
Local storm report, Jul 20, 11:53 AM MST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1153 AM MST THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      3 ESE CORDES JUNCTION   34.31N 112.06W
07/19/2017                   YAVAPAI            AZ   MESONET

            STREAM GAGE AFMA3 (AGUA FRIA NEAR MAYER)
            REPORTED A 5.84 FT. RISE IN WATER LEVEL IN A
            45-MINUTE PERIOD FROM 8:30PM TO 9:15PM MST.

&&

TM
Local storm report, Jul 20, 12:09 PM MST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1209 PM MST THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     FLASH FLOOD      1 NW MAYER              34.41N 112.25W
07/19/2017                   YAVAPAI            AZ   PUBLIC

            FLASH FLOOD PHOTO POSTED TO YAVAPAI COUNTY
            SOCIAL MEDIA PAGE AT INTERSECTION OF CENTRAL
            AVE. AND BIG BUG CREEK IN MAYER. TIME IS
            APPROXIMATE.

&&

TM
Local storm report, Jul 20, 2:04 PM MST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
204 PM MST THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      4 S TEESTO              35.43N 110.41W
07/17/2017                   NAVAJO             AZ   COCORAHS

            COCORAHS REPORT OF FLASH FLOODING NEARBY.
            TIME IS APPROXIMATE.

&&

TM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:09 PM MSTAreal Flood AdvisoryFGZYavapai111 min
Jul 19, 5:13 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai32 min
Jul 19, 5:54 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Jul 19, 6:04 PM MSTFlash Flood WarningFGZYavapai4 hr
Jul 19, 7:35 PM MSTAreal Flood AdvisoryFGZNavajo115 min
Jul 19, 7:41 PM MSTFlash Flood WarningFGZYavapai109 min
Jul 19, 9:47 PM MSTFlash Flood WarningFGZYavapai8 hr
Jul 19, 10:03 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 19, 11:27 PM MSTAreal Flood AdvisoryFGZApache2 hr
Jul 20, 12:37 PM MSTFlash Flood WarningFGZNavajo3 hr
Jul 20, 3:45 PM MSTFlash Flood WarningFGZCoconino3 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.